Perlèche is usually attributed to infection by streptococcic, staphylococcic or monilial organisms; to a deficiency of vitamin B, particularly riboflavin, or to maceration, as from an overhanging upper lip or excessive salivation. To this list should be added another causative factor, penicillin dust. While it has been noted that perlèche-like lesions may occur with the stomatitis that results occasionally from the use of penicillin troches,1 it is not generally recognized that in susceptible persons perlèche may result from contact with the penicillin powder that is used for inhalation therapy.
The condition was called to my attention by Dr. L. B. Bernheimer, an otolaryngologist, who remarked that he had noted several such cases in persons who had used the new home type apparatus for such therapy, and I have since observed 10 other cases in the practice of Dr. Herbert Rattner. Perlèche from any cause is fairly common, but with
GREENFIELD LC. PERLÈCHE FROM PENICILLIN DUST. AMA Arch Derm Syphilol. 1950;62(6):909–910. doi:https://doi.org/10.1001/archderm.1950.01530190143012
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: